MAUDE Adverse Event Report: SYNTHES HAGENDORF BOLT CUTTER HEAD FOR 5.0MM FIXATION PINS XL; CUTTER, WIRE

SYNTHES HAGENDORF BOLT CUTTER HEAD FOR 5.0MM FIXATION PINS XL; CUTTER, WIRE
Catalog Number 391.771
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: feb 28, 2002.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a t11-l1 posterior spinal fusion procedure, while the surgeon was cutting the schanz pins and after all of the hardware had been implanted, the head of a synthes bolt cutter head broke at the tip of the device.The surgeon retrieved all of the fragments easily with a delay of approximately one minute.A second device was available and the surgeon completed the procedure successfully.No adverse events were reported against the patient.Concomitant devices reported: unknown schanz pin (part #: unknown, lot #: unknown, qty.1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection, functional test and device history review were performed as part of this investigation.The complaint condition was confirmed as the instrument was returned with a portion of the distal tip of the sleeve being fractured off from the rest of the instrument.The balance of the device is in fair condition with signs of wear.Replication of the complaint condition is not applicable as its already broken.The bolt cutter head for 5.0 mm schanz screws is a component of the uss fracture system instrument and titanium implant set.The uss system is utilized for internal fixation for vertebral fractures in the thoracolumbar spine.The bolt cutter is specifically utilized to cut the shafts of the schanz screws off after final tightening of the assembly as per the technique guide.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Top level assembly was reviewed.No drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.A definitive root cause was unable to be determined however a possible root cause could be rough handling and/or off axis loading.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
BOLT CUTTER HEAD FOR 5.0MM FIXATION PINS XL
Common Device Name
CUTTER, WIRE
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6455543
Report Number3003875359-2017-10169
Device Sequence Number591727
Product Code FZT
UDI-Device Identifier10705034777269
UDI-Public(01)10705034777269(10)1117708
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number391.771
Device Lot Number1117708
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/15/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/03/2017
Supplement Report FDA Received Date05/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN SCHANZ PIN, QUANTITY 1